Home > Journals > Minerva Anestesiologica > Past Issues > Minerva Anestesiologica 1999 September;65(9) > Minerva Anestesiologica 1999 September;65(9):659-63

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

MINERVA ANESTESIOLOGICA

A Journal on Anesthesiology, Resuscitation, Analgesia and Intensive Care


Official Journal of the Italian Society of Anesthesiology, Analgesia, Resuscitation and Intensive Care
Indexed/Abstracted in: Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 2,036


eTOC

 

CLINICAL CASES  


Minerva Anestesiologica 1999 September;65(9):659-63

language: Italian

Anaphylactic reaction to thiopental. A case documented by tryptase values and RAST

Lorenzi P. 1, Filoni M. 1, Manetta G. 1, Bonechi M. L. 2, Salvati G. 3, Tanini A. 3

1 Università degli Studi - Firenze, Dipartimento di Fisiopatologia Clinica, Sezione di Anestesia e Rianimazione;
2 Università degli Studi - Firenze, Istituto di Anestesiologia e Rianimazione;
3 Università degli Studi - Firenze, Istituto di Medicina Interna e Immunoallergologi


FULL TEXT  


During general anesthesia adverse reactions are not uncommon, and the hypothesis of an anaphylactic response cannot be excluded. In these situations, a differential diagnosis from other events which often present identical clinical manifestations is necessary. For this purpose measurement of serum tryptase, as a biochemical marker of the release of mast-cell granules, is considered a valuable and specific method, especially if it is carried out on several hematic samples, obtained in successive times, for pointing out the progressive reduction of the values. If an anapyhlactic pathogenesis is confirmed, the identification of the responsible drug is necessary for a safer approach of the patient in view of a further anesthesia. A severe and protracted reaction has been observed after a standard induction of anesthesia, in which measurement of serum tryptase has shown high values of this protease 2 hours after the reaction whith a subsequent decrease in the samples repeated after 5, 8, 11 e 20 hours, suggesting an anaphylactic etiology of the reaction. The specific RAST for the substances employed has excluded a role for muscle relaxant, plasma expander and latex, while it was positive for tiopenthal, suggesting in this case a true anaphylactic reaction caused by the hypnotic drug.

top of page

Publication History

Cite this article as

Corresponding author e-mail